Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 96, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2014, 4:34 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2014, 4:34 PM MDT (22:34 UTC)
- Expired
- Jul 22, 2014, 5:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 242 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356
WUUS53 KBIS 222234
SVRBIS
NDC033-087-222330-
/O.NEW.KBIS.SV.W.0096.140722T2234Z-140722T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
434 PM MDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
WESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 530 PM MDT
* AT 431 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
GOLVA...OR 26 MILES SOUTH OF BEACH...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4649 10405 4663 10404 4660 10352 4634 10358
4644 10406 4648 10406
TIME...MOT...LOC 2234Z 278DEG 22KT 4654 10406
HAIL...1.00IN
WIND...60MPH
$$
JONES4 follow-up statements
878
WWUS53 KBIS 222254
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT TUE JUL 22 2014
NDC033-222305-
/O.CAN.KBIS.SV.W.0096.000000T0000Z-140722T2330Z/
GOLDEN VALLEY ND-
454 PM MDT TUE JUL 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOLDEN VALLEY
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4654 10402 4654 10353 4634 10358 4644 10403
TIME...MOT...LOC 2255Z 293DEG 23KT 4647 10391
$$
NDC087-222330-
/O.CON.KBIS.SV.W.0096.000000T0000Z-140722T2330Z/
SLOPE ND-
454 PM MDT TUE JUL 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN SLOPE
COUNTY UNTIL 530 PM MDT...
AT 452 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
MARMARTH...OR 31 MILES SOUTH OF BEACH...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN SLOPE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4654 10402 4654 10353 4634 10358 4644 10403
TIME...MOT...LOC 2255Z 293DEG 23KT 4647 10391
HAIL...1.25IN
WIND...60MPH
$$
JONES869
WWUS53 KBIS 222306
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT TUE JUL 22 2014
NDC087-222330-
/O.CON.KBIS.SV.W.0096.000000T0000Z-140722T2330Z/
SLOPE ND-
506 PM MDT TUE JUL 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SLOPE
COUNTY UNTIL 530 PM MDT...
AT 504 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MARMARTH...OR 28 MILES NORTHWEST OF BOWMAN...MOVING SOUTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SLOPE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4643 10397 4647 10395 4651 10391 4652 10353
4634 10358
TIME...MOT...LOC 2306Z 293DEG 23KT 4643 10384
HAIL...1.25IN
WIND...60MPH
$$
JONES891
WWUS53 KBIS 222318
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT TUE JUL 22 2014
NDC087-222330-
/O.CON.KBIS.SV.W.0096.000000T0000Z-140722T2330Z/
SLOPE ND-
518 PM MDT TUE JUL 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SLOPE
COUNTY UNTIL 530 PM MDT...
AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF MARMARTH...OR 23 MILES NORTHWEST OF BOWMAN...MOVING SOUTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SLOPE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4641 10387 4648 10385 4647 10354 4634 10358
TIME...MOT...LOC 2319Z 293DEG 23KT 4640 10373
HAIL...1.25IN
WIND...60MPH
$$
JONES170 WWUS53 KBIS 222327 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 627 PM CDT TUE JUL 22 2014 NDC087-222338- /O.EXP.KBIS.SV.W.0096.000000T0000Z-140722T2330Z/ SLOPE ND- 527 PM MDT TUE JUL 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SLOPE COUNTY WILL EXPIRE AT 630 PM CDT/530 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4641 10387 4648 10385 4647 10354 4634 10358 TIME...MOT...LOC 2328Z 293DEG 23KT 4638 10365 $$ JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:25 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 22, 3:25 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUL 22 2014 .UPDATE... ISSUED AT 425 PM CDT TUE JUL 22 2014 UPDATED FOR STORM PREDICTION CENTER ISSUING A SEVERE THUNDERSTORM WATCH FOR 4 SOUTHWESTERN COUNTIES OF NORTH DAKOTA: BILLINGS...SLOPE BOWMAN...AND GOLDEN VALLEY COUNTIES. WATCH IN EFFECT UNTIL 10 PM MDT. RAISED CHANCES OF THUNDERSTORMS AND MENTIONED SEVERE STORMS POSSIBLE. .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FORECAST ISSUES TODAY ARE THUNDERSTORM CHANCES TONIGHT AND WEDNESDAY. CURRENTLY...HIGH PRESSURE WAS CENTERED OVER CENTRAL SASKATCHEWAN/MANITOBA WITH THE HIGH AXIS EXTENDING SOUTHWARD ACROSS THE CENTRAL DAKOTAS. WEAK LOW PRESSURE WAS OVER THE FRONT RANGE. AT UPPER LEVELS...A LOW PRESSURE CENTER WAS OVER THE EASTERN PACIFIC OFF THE COAST OF BRITISH COLUMBIA...WITH A RIDGE OVER THE FRONT RANGE. A WEAK UPPER LEVEL IMPULSE WAS MOVING NORTHEASTWARD ACROSS NORTHEASTERN MONTANA...ASSOCIATED WITH A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS ORIENTED WEST-TO-EAST ACROSS NORTHEASTERN MONTANA. FOR TONIGHT...WILL KEEP A SLIGHT CHANCE MENTION OF THUNDER IN FAR WESTERN NORTH DAKOTA DUE TO THE AFOREMENTIONED UPPER LEVEL IMPULSE. THEN A THERMAL RIDGE AXIS BUILDS FARTHER NORTH JUST WEST OF THE STATE LINE...AND WILL KEEP OUT ANY MENTION OF CHANCES OF PRECIPITATION FOR THE REST OF THE NIGHTTIME HOURS. ON WEDNESDAY...THE THERMAL RIDGE CONTINUES TO BUILD OVER MONTANA/WYOMING...AND AN UPPER LEVEL IMPULSE MOVING INTO WESTERN NORTH DAKOTA DURING THE MID/LATE AFTERNOON HAS A CHANCE TO SET OFF SHOWERS/THUNDER OVER WESTERN NORTH DAKOTA DURING THE AFTERNOON HOURS. EXPECTING LOWS TUESDAY NIGHT 55 TO 60 WITH HIGHS WEDNESDAY FROM THE UPPER 70S IN THE NORTH CENTRAL TO NEAR 90 IN THE FAR SOUTHWEST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUL 22 2014 FOCUS OF THE LONG TERM WILL BE A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY AND TIMING AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA. LOW PRESSURE MOVING ACROSS SOUTHERN ALBERTA WILL PRODUCE ACTIVE WEATHER FOR MUCH OF THE CWA...THURSDAY INTO FRIDAY MORNING. THE 12Z RUN OF THE GFS/NAM MODELS HAVE BETWEEN 2000 AND 3000 J/KG OF CAPE IN WESTERN AND CENTRAL PORTIONS OF THE STATE. SPC HAS PLACED THOSE AREAS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE 12Z SUITE SUPPORTS THUNDERSTORM DEVELOPMENT WITH A SHOWALTER AVERAGE OF -5C AND UPPER LEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 C/KM...SUPPORTING MORE ROBUST THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SATURDAY AND SUNDAY...AS THE LOW CONTINUES ACROSS SASKATCHEWAN AND EVENTUALLY SOUTHEASTWARD INTO THE NORTHERN PLAINS. THE EXACT TIMING OF WHEN/WHERE THE LOW WILL TRACK SOUTHEAST IS UNCERTAIN AT THIS TIME...THOUGH MODELS ARE TRENDING TOWARDS THIS WEEKEND. PERSISTENT RIDGING OVER THE SOUTHERN PLAINS WILL KEEP HIGH TEMPERATURES IN THE WEST/SOUTHWEST ABOVE AVERAGE ON THURSDAY....UPPER 80S AND LOWER 90S. THE TEMPERATURE RANGE THROUGH THE REST OF THE EXTENDED WILL BE UPPER 70S TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE JUL 22 2014 SURFACE HIGH PRESSURE RIDGE AXIS WAS OVER CENTRAL ND. LIGHT WINDS SHOULD BECOME EAST/NORTHEAST THIS AFTERNOON/EVENING...THEN SOUTHEAST WINDS WEDNESDAY AFTER 12Z. STILL HAVE VCTS IN KDIK AND KISN FROM AROUND 21Z-02Z. OTHERWISE VFR CONDITIONS ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM...AC AVIATION...JV
Hazardous weather outlook, Jul 22, 3:08 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT TUE JUL 22 2014 NDZ004-012-232115- BOTTINEAU-MCHENRY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-009-017-018-033-041-042-044-045-232115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-STARK-HETTINGER-GRANT-ADAMS-SIOUX- 408 PM CDT TUE JUL 22 2014 /308 PM MDT TUE JUL 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ002-003-005-010-011-013-019>023-025-034>037-046>048-050-051- 232115- BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 408 PM CDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ031-032-040-043-232115- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 308 PM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JV/AC
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:14 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 42 min |
| Jul 21, 6:33 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 42 min |
| Jul 21, 7:05 PM MDT | Special Weather Statement | BIS | Dickey | 25 min |
| Jul 22, 4:18 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 57 min |
| Jul 22, 4:51 PM MDT | Tornado Warning | BIS | Bowman | 24 min |
| Jul 22, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 32 min |
| Jul 22, 5:54 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.